Can Botox Cause An Allergic Reaction?
Can botox cause an allergic reaction? Let’s see how Dr. Herzog addresses this question from a Family Savvy reader.
Dear Dr. Herzog, I had an episode of tingling/numbness/paralysis in my hands two weeks after Botox. Could it have been an allergic reaction? I am afraid to have botox again until I know I am not allergic. Can you offer any insight? Thanks–“M” in Alabama
Dr. Jo Herzog
Dear M, thank you for your question. I can understand your concerns, as numbness and tingling can be frightening. After requesting a bit more information from you and learning that you were gardening and trimming hedges prior to experiencing your “reaction,” it shed a new light on the situation. We will see why information gathering is important, why a patient needs to give the doctor as many details as possible, and why doctors should listen intently to what patients have to say.
It is certainly possible, although very rare (I have never seen it), to have an allergic reaction to Botox or one of the components in the injection. If someone were to have an allergic reaction, one would expect one or more of the following: itching, rash, tightness in chest, difficulty breathing, dizziness, swelling etc… This would be no different than a reaction to a new medication or to a new food. I do not think that this is what you experienced.
When Botox is injected, a very small amount can be systemically absorbed. People fear that it can travel to and work at a distant site; however, when physicians give cosmetic injections, we do not use enough to have any effect at a distant site. What might be found systemically would be very dilute, like dropping one crystal of sugar into a tub of water-it would not taste sweet. Likewise, an injection for a wrinkle on your face will not make your hand muscles weak.
However, there is a possible explanation for numbness and tingling after trimming hedges. I am not a neurologist, but I consulted my neurologist husband who thinks that your symptoms could be a sign of carpal tunnel syndrome. Use of your hands can cause swelling and compression of the median nerve that runs from your arm to your hand. This could possibly be the cause your symptoms. I would see a neurologist if this continues.
I would discuss your Botox concerns with your dermatologist before having another Botox treatment, as I believe that good communication is an important part of your relationship and leads to more patient comfort and satisfaction.
Hope this helped some. See if this “reaction” repeats itself after your next round of yard work, and you just might have the answer to your question.